Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
184 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes fever, chills and body pain after a colonoscopy?

Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 16632 Questions

default
Posted on Tue, 7 Jun 2016 in Digestion and Bowels
Question: I had a colonoscopy on wed march 30th was sedated and Thurs I started with fever, chills and just feeling plain awful have had a fever on and on since what would cause this thank you
doctor
Answered by Dr. Michelle Gibson James 2 hours later
Brief Answer:
inflammatory response or infection

Detailed Answer:
HI, thanks for using healthcare magic

Fever is part of the body's inflammatory response, it occurs as a result of release of certain chemicals in the body.
This chemical release can occur as a result of trauma or infection most commonly.

This means that the fever can be due to: (a) the inflammatory response from procedure, in this case where fever occurs for this reason, anti pyretic meds
(antifever meds) such as the tylenol that you are using, is the main treatment

(b)fever can also be indicative of infection
In your case, infection in the bowel where trauma occurred or a coincidental infection such as cough cold or flu. This would be more likely if you have GI symptoms such as abnormal bowel movements, blood in the stool, abdominal pain, vomiting.

Coincidental infection would mean that an infection was brewing but the symptoms only presented after procedure but have noting to do with it.

Infections usually have a incubation period, this is the time from exposure to development of symptoms, it can vary according to the infection present.
It is possible that your were exposed to the infection but the symptoms only showed at this point after the incubation period passed.

This is the most likely cause.

The use of tylenol is appropriate along with cool clothing and tepid sponging

If the fever continues beyond 5 days or it is worsening or there are associated GI symptoms , it would be best to see your doctor

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication
Medical Procedures
Medical Topics

Recent questions on  Abdominal pain

doctor1 MD

My 12-year old has been out of school for 5 weeks... can t figure out what s wrong, Lower Abdominal pain extending into her back. CT showed...

doctor1 MD

After just eating, i had a sudden sharp excruitating pain in my collar bone which has travelled down to my stomach. It only lasted 10 minutes but...

doctor1 MD

I believe I had gallstones, due to the similar symptoms described by many on various internet sites. I managed to relieve some the symptoms, such...

doctor1 MD

Hi...I ve had a hida scan twice..first time my number was a 57. The second time it was a 70. The pain in my rib cage is bad and I am sick a lot..I...

doctor1 MD

My husband got very nauseated and extremely sweaty while urinating. He also got shaky. This happened once before about 5 years ago. What could...

doctor1 MD

I'm having slight bleeding when I urinate and also light vaginal bleeding . I am also having slight abdominal pain . I had cervical cancer and had...

doctor1 MD

Hi doctor so my partner and i had a baby 8 and a half months ago we were using condoms as protection. I have underacfive thyroid . We decided last...